Alabama, 2005

Damaging Winds in Alabama, August 12, 2005

August 12, 2005 · NWS HUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 12, 7:47 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 7:47 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 AM CDT FRI AUG 12 2005

.DISCUSSION...
ACTIVE CONVECTIVE DAY APPEARS ON TAP AS UPPER LOW SPINNING BETWEEN
KMOB AND KMEI DRIFTS N.  OF INCREASING CONCERN IS DECENT DRY SLOT
WRAPPING INTO THE CIRCULATION...WHICH MAY ENHANCE DOWNDRAFT
POTENTIAL AND LOCAL DOWNBURST THREAT.  FORECAST SOUNDINGS REFLECT
THIS DRY AIR MOVING INTO THE VALLEY BETWEEN 18Z-21Z...WITH MPDI
INCREASING TO AROUND 1.0.  88DS ALREADY SHOWING CELLS CROPPING UP IN
THE DRY SLOT BETWEEN KBMX AND KANB.  STORM MOTION VECTORS ARE
SLIM...WITH A SLIGHT NORTH-NORTHWEST DRIFT EXPECTED ON RFQ OF UPPER
LOW.  CONVECTION IN MS HAS DEVELOPED ON N-S 8H WEAK TROF REFLECTION
NOTED ON 12Z ANALYSIS.  THERMODYNAMIC PARAMETERS SHOW SBCAPES
REACHING 2000-3000 J/KG QUITE EASILY THIS AFTERNOON.  PWATS REMAIN
NEAR 2 INCHES...SO SLOW MOVERS WILL BE LOCAL GULLY WASHERS.

UPPER LOW APPEARANCE AND FAVORABLE THERMODYNAMICS PROMPT ME TO
INCREASE POPS TO AT LEAST 40 PERCENT...POSSIBLY A BIT HIGHER IN OUR
AL COUNTIES.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Aug 12, 8:02 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
902 AM CDT FRI AUG 12 2005

ALZ001>010-016-TNZ076-096-097-121815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
902 AM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN ALABAMA
AROUND MIDDAY...DRIFTING SLOWLY NORTH OR NORTHWEST INTO SOUTHERN
MIDDLE TENNESSEE EARLY THIS AFTERNOON.  THESE STORMS WILL CARRY A
RISK OF GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY DOWNPOURS SIGNIFICANTLY REDUCING VISIBILITY.  AN
ISOLATED THUNDERSTORM OR TWO MAY BE CAPABLE OF DAMAGING LOCAL
DOWNBURST WINDS GREATER THAN 60 MPH.  THE STORM RISK WILL LAST INTO
THE EARLY EVENING HOURS BEFORE DIMINISHING AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH THE PERIOD.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ADVISED
THAT ISOLATED DAMAGING WIND PRODUCING STORMS ARE POSSIBLE TODAY.
OTHERWISE...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT EXPECTED THROUGH THE OUTLOOK PERIOD.

KULA

In the hours before

Special weather statement, Aug 12, 10:51 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT FRI AUG 12 2005

ALZ008-016-121730-
CULLMAN-MARSHALL-
1151 AM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MARSHALL COUNTIES...

AT 1149 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ARAB...AND MOVING LESS THAN 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.  LOCAL RAINFALL OF AROUND
ONE INCH IS POSSIBLE IN 30 MINUTES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EDDY.
  ARAB.
  JOPPA.

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KULA
Special weather statement, Aug 12, 10:51 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT FRI AUG 12 2005

ALZ008-016-121730-
CULLMAN-MARSHALL-
1151 AM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MARSHALL COUNTIES UNTIL
1230 PM...

AT 1149 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ARAB...AND MOVING LESS THAN 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.  LOCAL RAINFALL OF AROUND
ONE INCH IS POSSIBLE IN 30 MINUTES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EDDY.
  ARAB.
  JOPPA.

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KULA

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 12, 11:25 AM CST to 11:28 AM CST
Where
Marshall County, Albertville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -86.217

A tree was blown down.

Thunderstorm Wind, Franklin

When
August 12, 4:10 PM CST to 4:13 PM CST
Where
Franklin County, Russellville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -87.733

A downburst blew over an old barn and knocked down several trees near the intersection of Highways 243 and 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469697, 5469698.